Texas, 2021

Flash Flooding and Flooding in Texas, July 9, 2021

July 9, 2021 · NWS BRO · 12 events in 1 county or zone

Early on the morning of July 9th, multiple rounds of storms associated with a slow-moving low pressure system developed and streamed northward across Cameron County. The repeated rounds of storms dropped 4 to more than 6 inches of rain in a 2 to 3 hour span across the Brownsville-Los Fresnos area, leading to many instances of flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Early on the morning of July 9th, multiple rounds of storms associated with a slow-moving low pressure system developed and streamed northward across Cameron County. The repeated rounds of storms dropped 4 to more than 6 inches of rain in a 2 to 3 hour span across the Brownsville-Los Fresnos area, leading to many instances of flash flooding. Minor flooding was noted farther east in Port Isabel and South Padre Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 9, 1:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 9, 1:59 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
259 AM CDT Fri Jul 9 2021

.SHORT TERM (Now through Saturday): Isolated patches of moderate
to heavy convection are developing over portions of the BRO CWFA
right now, the most significant of which is located over Cameron
County. A final day of scattered to numerous showers and
thunderstorms will occur today as deep tropical moisture interacts
with low pressure at the surface and in the middle layers of the
atmosphere that will gradually move west in tandem. With heavy
rainfall anticipated, the Flash Flood Watch for the entire inland
portion of the BRO CWFA has been maintained until around sunset
Friday evening. Tonight through Saturday, isolated to low-end
scattered convection is forecast as the deep tropical moisture
tries to wane, but is then reinforced by the approach of a weak
500 mb low from the east. Given the continued chance for
precipitation, associated significant cloud cover, and soils
wetted from recent widespread rains, temperatures will be at below
normal levels, especially regarding daytime highs.

.LONG TERM (Saturday Night through Thursday): 500mb high pressure
centered over Nevada will favor generally more settled weather to
begin the long term. Mid level subsidence will lead to drier air
in middle and upper levels of the atmosphere which should help to
reduce rain chances through much of the period. This is reflected
well in time-height cross sections with global models indicating
notably drier air above 850mb. As per usual, some sea-breeze-
induced activity as well as streamer showers cannot be ruled out,
but the trend of much drier weather should continue through
Monday.

A 500mb low slowly traversing across the Midwest may help to bring
some elevated rain chances to Deep South Texas later Monday into
Tuesday of next week. The tail-end of the mid level trough may be
just enough to enhance some development, but PoPs will remain
fairly low for this update. Uncertainty exists with regard to how
far south the influence of the 500mb trough will truly extend,
especially given subsidence from strong high pressure centered
over the Southwestern CONUS as well as a Bermuda High beginning to
retrograde westward from the Atlantic. The latter feature will
begin to have more of an influence toward the end of the long term
period as the high begins to build in more from the east. This
will favor drier conditions again as well as temperatures
beginning to slowly warm back up, but likely still remaining a few
degrees below seasonal normals.

&&

.MARINE (Now through Saturday): Slightly adverse winds and seas
are expected along the Lower Texas Coast during the period due to
an enhanced surface pressure gradient over the western Gulf of
Mexico. Small Craft Exercise Caution will be needed, especially
for the Gulf of Mexico waters from 0 to 60 nautical miles
offshore, and Small Craft Advisory cannot be entire ruled out.

Saturday Night through Wednesday: A relatively steady pressure
gradient across the coastal waters will maintain moderate
southeasterly flow through much of the period. Some SCEC
conditions will be possible Saturday evening into early Sunday
morning, followed by an extended run of winds generally between
10-15 knots and wave heights generally ranging between 3-5 feet.
Slight changes in the pressure gradient may lead to some
additional periods of SCEC conditions at times during the long
term, but these are expected to be relatively brief in nature.
Some streamer showers and isolated thunderstorms are possible on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  79  89  79 /  60  20  20  10
BROWNSVILLE          89  80  90  80 /  60  20  20  10
HARLINGEN            88  78  90  79 /  60  20  20  10
MCALLEN              88  78  91  79 /  60  20  20  10
RIO GRANDE CITY      91  77  92  77 /  60  20  20  10
SOUTH PADRE ISLAND   85  81  85  82 /  50  20  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk from 7 AM CDT this morning through this
     evening for TXZ256-257-351.

     Flash Flood Watch through this evening for TXZ248>257-351-353.

GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

Short Term/Aviation...66-Tomaselli
Long Term/Upper Air...55-Adams
Hazardous weather outlook, Jul 9, 2:51 AM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
351 AM CDT Fri Jul 9 2021

TXZ248>257-351-353-101100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
351 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a High Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

A Flash Flood Watch is in effect for all of Deep South Texas and
the Rio Grande Valley until 7 PM CDT this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An elevated risk of rip currents is possible at the local beaches
Saturday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-101100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
351 AM CDT Fri Jul 9 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are forecast for
today. Any of the thunderstorms will have the potential to produce
strong gusty winds and locally higher waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Jul 9, 3:32 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Brownsville TX
432 AM CDT Fri Jul 9 2021

TXZ255-257-091015-
Coastal Cameron TX-Inland Cameron TX-
432 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMERON COUNTY UNTIL
515 AM CDT...

At 431 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Brown Memorial Golf Course, or near Downtown Brownsville, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Benito, Los Fresnos, Rancho Viejo, Southmost, Olmito, Port Of
Brownsville, La Paloma, Cameron Park, Downtown Brownsville and
Brownsville.

LAT...LON 2586 9741 2584 9743 2585 9745 2588 9746
      2589 9752 2592 9753 2594 9758 2600 9762
      2601 9765 2602 9764 2602 9767 2615 9766
      2605 9722 2594 9729 2592 9733 2593 9735
      2591 9737 2589 9736 2584 9737 2584 9740
TIME...MOT...LOC 0931Z 194DEG 28KT 2581 9754

BA
Special weather statement, Jul 9, 4:03 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Brownsville TX
503 AM CDT Fri Jul 9 2021

TXZ254-255-257-091045-
Inland Willacy TX-Coastal Cameron TX-Inland Cameron TX-
503 AM CDT Fri Jul 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMERON AND SOUTH CENTRAL
WILLACY COUNTIES UNTIL 545 AM CDT...

At 503 AM CDT, Doppler radar was tracking a strong thunderstorm near
Los Fresnos, moving north at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Los Fresnos, South Padre Island, Rancho Viejo, Rio Hondo, Laureles,
Arroyo City, Olmito, Brownsville, Port Isabel Lighthouse and Palmer
Laasko Elementary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2608 9717 2621 9719 2616 9731 2606 9718
      2601 9725 2596 9721 2604 9763 2644 9757
      2642 9749 2633 9745 2640 9740 2635 9722
      2635 9733 2627 9734 2633 9723 2635 9721
      2609 9716
TIME...MOT...LOC 1003Z 195DEG 33KT 2604 9741

BA

The radar

The Brownsville radar (KBRO), 19 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 4 flood. Local standard time, as filed.

Flash Flood, Cameron

When
July 9, 4:30 AM CST to 6:00 AM CST
Where
Cameron County, 0.32 mi NNW of Los Fresnos to 0.38 mi WSW of Los Fresnos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.074, -97.483

The Los Fresnos Police Department reported more than 10 streets in the city were experiencing flooding. Floodwaters were rising over curbs and spilling into sidewalks at the time of the report.

Flash Flood, Cameron

When
July 9, 4:30 AM CST to 6:00 AM CST
Where
Cameron County, 1.81 mi SW of Brownsville to 1.94 mi ESE of Brownsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
25.899, -97.517

Brownsville Police reported that about 30 streets in the city were experiencing flooding. Floodwaters were deep enough to prevent cars from traveling through.

Flash Flood, Cameron

When
July 9, 4:45 AM CST to 6:15 AM CST
Where
Cameron County, 1.71 mi SE of Maudlin Arpt to 1.99 mi SSW of Evan
Cause
Heavy Rain
Property damage
$25,000
Reported by
Public
Coordinates
25.956, -97.507

Reports received via social media of flooding along Frontage Road near the Sunrise Mall in Brownsville, with floodwaters reaching up to the headlights of cars. Additional flooding was also noted on FM 802/Ruben Torres Boulevard.

Flood, Cameron

When
July 9, 5:00 AM CST to 6:30 AM CST
Where
Cameron County, 1.75 mi NE of Los Fresnos to 1.63 mi NE of Bayview
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
26.087, -97.460

The Cameron County Sheriff's Department reported FM 2480 between Bayview and Los Fresnos was flooded, with up to 1 foot of water covering the westbound lane.

Flash Flood, Cameron

When
July 9, 6:00 AM CST to 9:00 AM CST
Where
Cameron County, 0.94 mi N of Evan to 0.6 mi NNW of Evan
Cause
Heavy Rain
Property damage
$20,000
Reported by
NWS Employee
Coordinates
25.994, -97.502

An off-duty NWS employee reported 2 to 3 feet of water flooding multiple roads in north Brownsville, including Morrison at Stagecoach; a neighborhood between Alton Gloor and east Morrison Blvd.; and a section along Dennet Road east of the Woods' End neighborhood. Several cars had water above their wheels, stalled in the floodwaters. This area had last seen similar flooding on June 19 and 20, 2018.

Flash Flood, Cameron

When
July 9, 6:30 AM CST to 8:00 AM CST
Where
Cameron County, 1.74 mi SE of Maudlin Arpt to 1.47 mi SE of Maudlin Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
25.951, -97.511

Reports received via public of resacas (oxbow lakes) near Valley International Country Club were overflowing onto parts of FM 802.

Flash Flood, Cameron

When
July 9, 6:30 AM CST to 8:00 AM CST
Where
Cameron County, 1.75 mi SSW of Portway Acres to 1.96 mi SSE of Brownsville
Cause
Heavy Rain
Reported by
Public
Coordinates
25.897, -97.481

Public reports received via social media showed several streets near UTRGV Brownsville Campus were flooded, and portions of the campus were without power due to lightning strikes and/or flooding.

Flash Flood, Cameron

When
July 9, 7:30 AM CST to 9:00 AM CST
Where
Cameron County, 0.87 mi E of Olmito to 0.84 mi ENE of Olmito
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
26.022, -97.516

Reports received via social media of water rising halfway up wheels on vehicles as well as a few stalled cars in Olmito Estates.

Flood, Cameron

When
July 9, 7:30 AM CST to 9:00 AM CST
Where
Cameron County, 0.46 mi NNW of Port Isabel to 0.47 mi NNW of Port Isabel
Cause
Heavy Rain
Reported by
Public
Coordinates
26.076, -97.202

Reports received via social media of Marina Drive in Port Isabel covered with several inches of water.

Flash Flood, Cameron

When
July 9, 7:45 AM CST to 9:15 AM CST
Where
Cameron County, 1.38 mi N of Brownsville to 1.24 mi N of Brownsville
Cause
Heavy Rain
Reported by
Public
Coordinates
25.940, -97.500

Pictures received via social media of flooding estimated at 2 to 3 feet of water depth at Old Alice Road and Price Road in Brownsville, with water nearing gas pumps and buildings. This location is a flood-prone area which has seen several similar events since 2010.

Flood, Cameron

When
July 9, 8:00 AM CST to 9:30 AM CST
Where
Cameron County, 3.95 mi NNE of Port Isabel to 3.32 mi NNE of Port Isabel
Cause
Heavy Rain
Reported by
Public
Coordinates
26.120, -97.169

Video received via social media showing several portions of Padre Island Boulevard covered with water along with numerous side streets also experiencing flooding.

Flood, Cameron

When
July 9, 8:45 AM CST to 10:15 AM CST
Where
Cameron County, 1.42 mi ESE of Arroyo to 1.3 mi SE of Arroyo
Cause
Heavy Rain
Reported by
Public
Coordinates
26.190, -97.610

Video received via social media of water covering several streets and intersections in the Arroyo Colorado Estates area. Water depth was estimated at 12 to 18 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964431, 964432, 964433, 977465, 977469, 964436, 964437, 964438, 977466, 964440, 977468, 977467.